Nov 16, 2015
78
4
Status
Attending Physician
This is a question i found on MTB step 2 ck, it said:

You have a patient with dilated cardiomyopathy secondary to MI in the past, that comes for routine evaluation, is asymptomatic, but with hyperkalemia. He is on lisinopril, furosemide, metoprolol, aspirin and digoxin.
What is the best management?

The answer was to change lisinopril (a IECA, so a possible cause of hyperKalemia) for hydralazine + nitroglycerin. This also lowers mortality, like IECAs, in CHF.

My question is... I remember from step 1 that hyperkalemia is dangerous and an important marker of acute toxicity with digoxin, and mortality predictor. So... shouldn't we take that into consideration too and maybe switch digoxin too or evaluate its levels?

Or maybe as the question says that the patient is ASYMPTOMATIC (not showing nausea, vomiting, diarrhea, xantopsia), we should not think of digoxin intoxication and switch the IECA for something else as it may cause hyperkalemia too??
 

1badvette

7+ Year Member
Jun 28, 2011
308
133
Status
Medical Student
Yes Patient is Asymptomatic with no sign of Digoxin toxicity , So as you mentioned the hyper K is due to ACE . The patient is already on a furosemide which is suppose to help lower K levels in order to offset the increase caused by ACE, Switching to ARB won't fix the hyper K , and adding more drugs to help lower K level put the patient at risk of developing digoxin toxicity triggered by Hypo K . So the 2nd best option that has shown to slightly increase mortality is the combination of hydralazine + nitroglycerin. Digoxin is not very popular now days , patients are usually put on it in order help lower the number of hospital admission related to CHF exacerbation.
 
Last edited:
  • Like
Reactions: usmlejourney2015